Alert archive / Wyoming / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Riverton, WY

July 1, 2006Hot Springs County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 1, 2006, 4:17 PM MDT for Hot Springs County, Wyoming. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 4:17 PM MDT (22:17 UTC)
Expired
Jul 1, 2006, 6:15 PM MDT
In force
118 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 60 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:05 PM MDTFLASH FLOOD4 Sw Thermopolis, WYRED CANYON CREEK WHICH WAS DRY FILLED COMPLETELY UP AND PRODUCED FLOODING THROUGH THE CANYON AND INTO THE WIND RIVER/BIG HORN RIVER. SEVERAL ROCK AND MUD DEBRIS SLIDES WERE REPORTED IN WIND RIVER CANYON ON HIGHWAY 20 AND 789.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 012222
FFWRIW
WYC017-020015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING...
  THIS INCLUDES THE CITY OF THERMOPOLIS...

* UNTIL 615 PM MDT

* AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO U.S. HWY
  20/789 MILE MARKER 130

ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN THE WARNED 
AREA.

MINOR FLOODING OF RED CANYON CREEK HAS ALREADY BEEN REPORTED BY THE
PUBLIC. THE MOST LIKELY AREA FOR FLASH FLOODING WILL BE THE AREA 
AROUND RED CANYON CREEK. THE TRIBUTARIES OF THE MUD CREEK MAY ALSO 
EXPERIENCE FLASH FLOODING. FLASH FLOODING OF NORMALLY DRY CREEKS 
ABOVE BUFFALO CREEK IS ALSO POSSIBLE. TRAVELLERS ALONG OWL CREEK 
ROAD...MUD CREEK ROAD...COYOTE RUN ROAD AND BUFFALO SPRINGS ROAD 
SHOULD BE ALERT FOR FLASH FLOODING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840

$$

SKRBAC
3 follow-up statements
000 
WGUS75 KRIW 012250
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
445 PM MDT SAT JUL 1 2006

WYC017-020015-
HOT SPRINGS WY-
445 PM MDT SAT JUL 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL HOT
SPRINGS COUNTY UNTIL 615 PM MDT...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS 
LOCATED NEAR THERMOPOLIS...MOVING EAST AT 15 MPH. DOPPLER RADAR HAS
INDICATED OVER THE PAST 3 HOURS THAT 2 TO 3 INCHES OF RAIN WITH 
LOCALIZED AMOUNTS UP TO 4 INCHES HAS FALLEN ALONG THE NORTH SLOPE OF 
THE OWL CREEK MOUNTAINS SOUTHWEST OF THERMOPOLIS ABOVE RED CANYON 
CREEK. EVEN THOUGH MOST OF THE HEAVY RAIN HAS MOVED EAST OF THE AREA 
IT WILL TAKE ANOTHER HOUR OR MORE FOR THIS RUNOFF TO FLOW DOWN OFF 
THE MOUNTAIN.
 
THE MOST LIKELY AREA FOR FLASH FLOODING WILL BE RED CANYON CREEK. 
OTHER AREAS INCLUDE ALL THE TRIBUARIES OF MUD CREEK AND EAST OF WIND 
RIVER CANYON INCLUDING THE WASHES ABOVE BUFFALO CREEK WHERE RAINFALL
AMOUNTS OF 1 TO 2 INCHES HAVE BEEN ESTIMATED BY RADAR. ROADS THAT MAY
BE AFFECTED INCLUDE COYOTE RUN ROAD...MUD CREEK...OWL CREEK AND 
BUFFALO CREEK ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840

$$

SKRBAC
000 
WGUS75 KRIW 012318
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 PM MDT SAT JUL 1 2006

WYC017-020015-
HOT SPRINGS WY-
512 PM MDT SAT JUL 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL HOT
SPRINGS COUNTY UNTIL 615 PM MDT...

AT 509 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN RED CANYON CREEK.

RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALIZED AMOUNTS UP TO 
4 INCHES HAVE BEEN INDICATED BY DOPPLER RADAR SINCE 130 PM THIS
AFTERNOON. THIS AMOUNT OF RAIN HAS CAUSED FLASH FLOODING OF RED
CANYON CREEK SOUTHWEST OF THERMOPOLIS. OTHER AREAS THAT MAY BE
EXPERIENCING FLASH FLOODING INCLUDE THE UPPER TRIBUTARIES OF MUD
CREEK. ROADS THAT COULD BE AFFECTED INCLUDE MUD CREEK ROAD...
OWL CREEK ROAD AND BUFFALO CREEK ROAD. THE HEAVY RAIN HAS ALSO 
PRODUCED SEVERAL ROCK AND MINOR MUD SLIDES IN WIND RIVER CANYON.
USE CAUTION IF TRAVELLING THROUGH WIND RIVER CANYON OR ANY ROADS
THROUGH SOUTHERN HOT SPRINGS COUNTY. EVEN THOUGH THE RAIN HAS ENDED
FLASH FLOODING IS POSSIBLE THROUGH 615 PM. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840

$$

SKRBAC
000 
WGUS75 KRIW 020008
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
606 PM MDT SAT JUL 1 2006

WYC017-020016-
HOT SPRINGS WY-
606 PM MDT SAT JUL 1 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR SOUTH
CENTRAL HOT SPRINGS COUNTY...

THE HEAVY RAINFALL HAS ENDED AND FLOODING IS NO LONGER ANTICIPATED IN
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...AREA WASHES AND NORMALLY DRY CREEK BEDS MAY STILL FLOW 
WITH WATER FOR SEVERAL MORE HOURS. USE CAUTION IF TRAVELLING THROUGH 
THE AREA AND NEVER CROSS FLOODED ROADWAYS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4350 10840 4350 10788 4362 10781 4368 10840

$$

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:11 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 1, 3:11 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
311 PM MDT SAT JUL 1 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY
THUNDERSTORMS GOT OFF TO A FAST START THIS PM AS SHORTWAVE AIDING
LIFT AND GOOD LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY/CAPE. MOST
OF THE STORMS ARE OVER THE NORTH HALF OF THE REGION AT 2030Z WITH
A FEW WEAK STORMS OVER THE SOUTH HALF OF OUR AREA. MAIN THREAT WILL
BE HAIL AND STRONG WIND FROM THE STRONGER CELLS OVER THE NORTH THIS
EVENING. HAVE PLACED THE BEST CHANCE OF EVENING STORMS OVER THE NORTH
INTO THE EAST ZONES WHERE THE BEST DEWPOINTS WILL REMAIN AND
INSTABILITY/LIFT AND PASSING SHORTWAVE. ISOLATED STORMS OVER THE REST
OF THE AREA LOOKS FINE FOR NOW. LEFT ISOLATED STORMS OVER THE NORTH
AND CENTRAL ZONES LATE TONIGHT AS TIMING OF WAVE WOULD KEEP THINGS
GOING. ON SUNDAY MODELS INDICATE YET ANOTHER SHORTWAVE MOVING THROUGH
THE FLOW. APPEARS THE BEST AREA FOR STORMS WILL BE ACROSS THE NORTH
HALF OF THE AREA AGAIN. GFS MAY BE A BIT OVERDONE ON THE STRENGTH OF
THE WAVE AT 06Z MON. FORECAST REFLECTS BEST CHANCE OF STORMS OVER
THE NORTH AND EAST ZONES WITH ISOLATED ACTIVITY ELSEWHERE IN THE
AFTERNOON/EVENING. MODELS WISH TO REPEAT THIS ON MONDAY AS WELL. HAVE
ADJUSTED FORECAST FOR BETTER CHANCE OF STORMS IN THE NORTH MON
AFTERNOON/EVENING. LOOKS LIKE ANOTHER ROUND OF STORMS FOR THE TUESDAY
HOLIDAY WITH MOTHER NATURES FIREWORKS IN THE AFTERNOON INTO THE EVE.
WOULD THINK BEST CHANCE OF STORMS WOULD BE IN THE NORTH AND EAST
ZONES AGAIN WITH LESSER ACTIVITY IN THE SOUTH AND SOUTHWEST PARTS.
AS FOR TEMPS...MID 80S TO LOWER 90S WILL BE COMMON SUN/MON WITH 75
TO 85 FOR THE FAR WEST...65 TO 75 MTS. MAY WARM A FEW DEGREES MORE
ON TUE AND ONLY BUMPED TEMPS A FEW DEGREES FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
UPPER HIGH EXPANDS ACROSS CENTRAL ROCKIES ON THE FOURTH WITH OLD
FRONTAL BOUNDARY KEEPING ENOUGH MOISTURE AND INSTABILITY OVER AREA
FOR ISOLATED EVENING THUNDERSTORMS. FOR EVENING FIREWORKS DISPLAYS
TEMPERATURES WILL BE MILD AND WINDS SHOULD BE GENERALLY LIGHT EXCEPT
FOR GUSTY OUTFLOWS NEAR A FEW DISSIPATING SHOWERS OR THUNDERSTORMS
AFTER SUNSET. MEDIUM-RANGE MODELS DIVERGE GREATLY AFTERWARDS FROM
EACH OTHER AND INDIVIDUAL SUCCESSIVE RUNS. MAIN LARGE-SCALE CHANGE
AGREED UPON IS PROGRESSION OF UPPER RIDGE INTO PLAINS THURSDAY AND
FRIDAY AS PACIFIC TROUGH SHEARS INTO NORTHWEST U.S.  GFS HAS COOLED
TEMPERATURES QUITE A BIT WEDNESDAY AND THURSDAY...MAINLY DUE TO
STRONG SUB-TROPICAL DISTURBANCES RIDING UP BACK SIDE OF RIDGE INTO
AREA.  THIS CHANGE IS QUITE DIFFERENT FROM PREVIOUS RUNS AND WILL
WAIT FOR SOME CONTINUITY BEFORE MAKING CHANGES TO CURRENT FORECAST
THAT IS BASED ON SLOWER PROGRESSION OF UPPER RIDGE AND HOT
AIRMASS HANGING OVER AREA WEDNESDAY AND THURSDAY. MONSOONAL SURGE
THAT WAS ADVERTISED IN THE LATTER PART OF THE WEEK NOW LESS
ORGANIZED...COMING MORE IN SURGES AHEAD OF SUB-TROPICAL DISTURBANCES
RATHER THAN ONE NICE NEAT PLUME BEHIND 55 DEGREE ISODROSOTHERM.
FORECAST WILL KEEP BEST CHANCES OF THUNDERSTORMS ACROSS THE WEST
THURSDAY AND FRIDAY WITH MORE STABLE AIR EXPECTED FURTHER EAST INTO
THE HIGH PLAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
Hazardous weather outlook, Jul 1, 5:00 AM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUL 1 2006

WYZ001>020-022>030-021100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ANOTHER AFTERNOON AND NIGHT OF THUNDERSTORMS EXPECTED FOR WESTERN
AND CENTRAL WYOMING.  SOME OF THE STORMS ACROSS CENTRAL WYOMING COULD
BE QUITE STRONG PRODUCING HAIL LARGER THAN THREE QUARTERS OF AN INCH
AND WIND GUSTS OVER 60 MPH. RAIN COULD BE VERY HEAVY WITH SOME OF
THESE STORMS...CAUSING WATER TO POND ON ROAD SURFACES.  SMALL STREAM
FLOODING IS ALSO POSSIBLE.  THE STORMS WILL LIKELY PERSIST PAST
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH TUESDAY. SUNDAY IS EXPECTED TO BE SIMILAR TO TODAY
WITH SOME SEVERE THUNDERSTORMS POSSIBLE.  ON THE FOURTH OF JULY...
THUNDERSTORMS ARE EXPECTED TO BE MAINLY CONCENTRATED ALONG A
STATIONARY FRONTAL BOUNDARY AGAINST THE EAST SLOPES OF THE ABSAROKA
AND WIND RIVER RANGES IN THE AFTERNOON AND EVENING...WITH THESE
THUNDERSTORMS PRODUCING GUSTY OUTFLOW WINDS THROUGH THE EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND GUSTS OVER 50 MPH
OR ANY FLOODING THIS AFTERNOON AND TONIGHT. THANK YOU.

TEAM RIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:08 PM MDTSevere Thunderstorm WarningRIWHot Springs52 min
Jun 30, 7:40 PM MDTSevere Thunderstorm WarningRIWWashakie20 min
Jun 30, 7:59 PM MDTSevere Thunderstorm WarningRIWWashakie46 min
Jun 30, 8:47 PM MDTSevere Thunderstorm WarningRIWWashakie43 min
Jun 30, 10:10 PM MDTSevere Thunderstorm WarningRIWJohnson50 min
Jun 30, 10:58 PM MDTSevere Thunderstorm WarningRIWJohnson47 min
Jul 1, 1:55 PM MDTSevere Thunderstorm WarningRIWHot Springs50 min
Jul 1, 2:13 PM MDTSevere Thunderstorm WarningRIWJohnson47 min
Jul 1, 2:51 PM MDTSevere Thunderstorm WarningRIWJohnson54 min

Nearby

Flash Flood Warnings in Wyoming, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.